MesotheliomaCenter's

Mesothelioma-Line

Curated Journal Articles on Mesothelioma

Pemetrexed-induced scleroderma-like changes in the lower legs

Annales de Dermatologie et de Vénéréologie 2014 December 29 [Epub ahead of print] [Link]

Corbaux C, Marie J, Meraud J, Lacroix S, Delhoume J, Jouary T, Madoui S.

Abstract

Background

Pemetrexed (Alimta®) is a new-generation antifolate used to treat malignant pleural mesothelioma and non-small cell lung cancer (NSCLC). We report two cases of a new toxicity induced by pemetrexed: scleroderma-like induration of the lower extremities.

Patients and Methods

The first case concerned a 66-year-old man diagnosed with pulmonary adenocarcinoma metastatic from the outset and in whom maintenance treatment comprised pemetrexed after first-line therapy comprising six courses of cisplatin-pemetrexed. After the fourth cycle of pemetrexed, he presented an erythematous oedema of the left leg, which was subsequently bilateral. Clinically, there was painful cellulitis associated with areas of bruising. The lesions had an appearance of erysipeloid-like infection, and there was no fever. The second case concerned a 70-year-old woman diagnosed with metastatic NSCLC. From the first course of pemetrexed, given as maintenance therapy, she presented erythematous oedema of both legs, without fever. After the second course, we observed the recurrence of the lesions consisting of erythemato-violaceous plaques on both legs, with severe bilateral indurated and painful oedema, associated with major functional disability. A diagnosis of bilateral erysipelas was made, and antibiotic treatment with cloxacillin was given. In both cases, pemetrexed was discontinued and the local outcome was very slowly favourable, with persistence of scleroderma.

Discussion

This cutaneous adverse effect is unrecognized, resulting in delayed diagnosis. It is often initially confused with bilateral erysipelas, despite absence of fever. According to some studies, the severity of the cutaneous toxicity may be connected with patients’ folate status. Thus folate and vitamin B12 supplementation combined with dexamethasone could decrease the incidence of this side effect. There was no recurrence and no worsening with taxanes, chemotherapy agents known to induce scleroderma. We feel that this cutaneous toxicity must be recognised on account of its potential severity.

Both comments and trackbacks are currently closed.